Alert archive / West Virginia / Wind Advisories in 2008

Wind Advisory 10, NWS Charleston, WV

December 24, 2008

NWS Charleston, WV issued this wind advisory at Dec 24, 2008, 6:21 PM EST. It took effect at Dec 24, 2008, 7:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2008, 6:21 PM EST (23:21 UTC)
In effect from
Dec 24, 2008, 7:00 PM EST
Expired
Dec 25, 2008, 2:11 AM EST
In force
7 hr
Issued by
NWS Charleston, WV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRLX 242321
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EST WED DEC 24 2008

WVZ047-250730-
/O.NEW.KRLX.WI.Y.0010.081225T0000Z-081225T1000Z/
RANDOLPH-
INCLUDING THE CITY OF...ELKINS
621 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST THURSDAY. 

A COLD FRONT WILL BE MOVING THROUGH THE AREA EARLY THIS
EVENING...FOLLOWED BY COLDER AIR AND INCREASING WINDS. WIND GUSTS
TONIGHT ACROSS THE HIGHER ELEVATIONS OF RANDOLPH COUNTY MAY REACH
40 TO 50 MPH.

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS71 KRLX 250253
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
953 PM EST WED DEC 24 2008

WVZ047-251000-
/O.CON.KRLX.WI.Y.0010.000000T0000Z-081225T1000Z/
RANDOLPH-
INCLUDING THE CITY OF...ELKINS
953 PM EST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST THURSDAY. 

A COLD FRONT MOVING THROUGH THE AREA THIS EVENING...WILL BE FOLLOWED
BY COLDER AIR AND INCREASING WINDS. WIND GUSTS TONIGHT ACROSS THE
HIGHER ELEVATIONS OF RANDOLPH COUNTY MAY REACH 50 MPH.

A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRLX 250711
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
211 AM EST THU DEC 25 2008

WVZ047-250815-
/O.CAN.KRLX.WI.Y.0010.000000T0000Z-081225T1000Z/
RANDOLPH-
INCLUDING THE CITY OF...ELKINS
211 AM EST THU DEC 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS HAVE DIMINISHED...COMPARED TO EARLIER IN THE NIGHT.


$$

KTB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 24, 2:47 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 24, 2:47 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EST WED DEC 24 2008

.SYNOPSIS...
A COLD FRONT PUSHES THROUGH THIS EVENING. HIGH PRESSURE FOR
CHRISTMAS DAY. WARM FRONT MOVES BACK NORTH ON FRIDAY. A COLD FRONT
SWEEPS ACROSS EARLY SUNDAY. HIGH PRESSURE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE REGION IS COMFORTABLY IN THE WARM SECTOR NOW WITH HIGH
TEMPERATURES WELL INTO THE UPPER 50 AND MID 60S SOUTH AND EAST OF
THE RAIN SHIELD. IN THE RAIN SHIELD READINGS ARE HOLDING STEADY IN
THE LOWER 50S. THE COLD FRONT IS MAKING STEADY PROGRESS
EASTWARD...HAVING PUSHED INTO WESTERN OHIO AND WEST CENTRAL KY IN
THE LAST HOUR. AT THIS PACE STILL LOOKING LIKE THE FRONT SHOULD
REACH THE OHIO RIVER AROUND 00Z AND THEN SWEEP ACROSS WV BY 3Z.
HAVE HELD ONTO THE THE CAT POPS ALONG THE FRONT AND PUSH THEM
THROUGH THE MOUNTAINS IN ADVANCE OF THE FRONT. BEHIND THE
FRONT...DRY THINGS OUT QUICKLY. ALL MODELS ARE SHOWING THAT THE
ATMOSPHERE IS VERY DRY BEHIND THE FRONT AND SATELLITE AND SFC DATA
CONFIRM THAT AS CLOUDS ARE NOT LASTING LONG WEST OF THE FRONT AND
SFC DEW POINTS ARE FALLING OFF INTO THE TEENS AND SINGLE DIGITS.
LOOKS LIKE THIS AIR MASS MAY BE UNDER DONE BY THE GUIDANCE SO FOR
OVERNIGHT LOWS HAVE LEANED AWAY FROM THE MAV AND BLENDED THEM WITH
THE MAV AND MET NUMBER. WILL HAVE TO WATCH THE CLEARING BECAUSE
WITH THE WINDS GOING CALM LATE TONIGHT COULD SEE TEMPERATURES REALLY
DROP IN THE WEST...MORE THAN CURRENT FCST ESPECIALLY ACROSS OHIO.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
COLD FRONT CLEARS EAST OF THE AREA FIRST THING CHRISTMAS MORNING
THUS ALLOWING FOR A DRIER AND MORE TRANQUIL DAY.  WEST FLOW...LACK
OF COLD AIR AND PRESENCE OF VERY DRY AIR ABOVE A LOW /H9-H85/ POST
FRONTAL INVERSION ALL BUT PRECLUDE UPSLOPE EVENT.  POPS HAVE BEEN
TRIMMED TO A SMALL CHANCE IN THE MORNING.  WITH THAT...THE CHANCE
FOR A WHITE CHRISTMAS IS SEVERELY CURTAILED EVEN ACROSS THE HIGHEST
TERRAIN.

HIGH SAILS QUICKLY BY TO THE NORTH THURSDAY AFTERNOON AND NIGHT
ALLOWING A SOUTHERLY WARM ADVECTION FLOW TO TAKE OVER FRIDAY UNDER
BUILDING RIDGE ALOFT.  MODELS DIFFER ON PLACEMENT OF PRECIPITATION
WITH WARM FRONT AS WARM FRONT MOVES NORTHWARD THROUGH THE AREA
THURSDAY AFTERNOON AND EVENING SO LITTLE CHANGE WAS MADE TO POPS
FRIDAY.  DID TRY TO REDUCE POPS AS MUCH AS POSSIBLE FRIDAY NIGHT
INTO SATURDAY AS IT LOOKS LIKE WARM SECTOR MODE TAKES OVER.

MODELS AGREE BETTER ON SUNDAY MORNING TIMING OF COLD FRONT AND THE
POPS WERE ADJUSTED ACCORDINGLY WITH SLOWER INCREASE IN POPS SATURDAY
NIGHT.

WITH LOW LEVEL COLD AIR...STAYED NEAREST LOW SIDE OF NUMBERS FOR
HIGHS THURSDAY.  LOWS THURSDAY NIGHT LOOKED GOOD EXCEPT LOWERED LOWS
IN THE VALLEYS PER RADIATIVE COOLING THAT TAKES PLACE AT LEAST EARLY
ON WITH SURFACE HIGH PASSING CLOSE BY TO THE NORTH.  RAISED HIGHS
FRIDAY TOWARD HIGHER END OF NUMBERS WITH WARM ADVECTION.  LOWS
FRIDAY NIGHT LOOKED GOOD.  MEX NUMBERS FOR SATURDAY WERE QUITE HIGH
/IN THE 70S/ BUT KEPT ONGOING FORECAST FOR NOW WITH HIGHS STILL WELL
ABOVE NORMAL IN THE 60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
FOR THE EXTENDED PORTION OF THE FORECAST...USED HPC GRIDS AS A BASIS
PER ITS RELIANCE ON THE MORE CONSISTENT ECMWF AND ECMWF ENSEMBLE
MEAN VERSUS THE GFS. MAIN FEATURES OF THE PERIOD WILL BE A COLD
FRONT LATE SATURDAY NIGHT INTO SUNDAY MORNING...HIGH PRESSURE IN
CHARGE MONDAY THROUGH TUESDAY...AND THEN ANOTHER POSSIBLE FRONT
MIDWEEK.

ECMWF AND GFS AGREE THAT A FAIRLY STRONG COLD FRONT PASSES SATURDAY
NIGHT INTO SUNDAY...THOUGH THE ECMWF IS A GOOD 6 HOURS OR SO SLOWER.
REGARDLESS...EXPECTING A NON-DIURNAL TEMPERATURE TREND DURING THE
DAY SUNDAY...THAT IS STEADY OR SLOWLY FALLING. BEING ON THE WARM
SIDE OF THIS SYSTEM THOUGH...WITH THE ASSOCIATED LOW IN QUEBEC
MOVING THROUGH STRONG SOUTHWEST FLOW...EXPECTING ONLY RAIN FOR
PRECIPITATION TYPE WITH FRONT AND LIMITED COLD AIR ADVECTION BEHIND
THE FRONT.

OVERALL PATTERN GOING INTO NEXT WEEK IS GENERALLY ZONAL FLOW...THUS
TEMPERATURES AROUND NEAR NORMAL. HIGH PRESSURE BUILDS IN MONDAY AND
REMAINS THROUGH TUESDAY. DETAILS BECOME SHAKY TOWARDS MIDWEEK...WITH
ECMWF AND TO AN EXTENT THE GFS /DEPENDING ON RUN/ SUGGESTING A
POSSIBLE COLD FRONT...TRAILING FROM A NORTHERN STREAM SYSTEM. KEPT
POPS IN THIS TIME PERIOD IN SLIGHT TO LOW CHANCE RANGE FOR
NOW...AWAITING MORE CLARIFICATION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
STRONG 850 MB JET CONTINUES TO ENHANCE THE PRECIPITATION IN
ADVANCE OF THE COLD FRONT NOW SWING ACROSS PORTIONS OF INDIANA AND
EXTREME WESTERN KY AND TN. EXPECT TO SEE OCCASIONAL MVFR TO IFR
CONDITIONS IN THESE SHOWERS UNTIL THE FRONT CROSSES THE AREA. THE
FRONT SHOULD REACH THE OHIO RIVER AROUND 00Z AND MOVE THROUGH THE
REST OF THE REGION BY AROUND 4Z. WHILE WINDS WILL BE GUSTY IN THE
20 TO 25 KT RANGE IN ADVANCE OF THE FRONT...COULD SEE SOME
STRONGER GUSTY IMMEDIATELY AFTER PASSAGE TO 30 TO 35 KTS. BUT AT
THIS TIME DID NOT INCLUDE IN THE FCST...WANTING TO SEE IF THOSE
CONDITIONS ARE OBSERVED UPSTREAM FIRST.

BEHIND THE FRONT...CONDITIONS SHOULD IMPROVE TO MVFR LEVELS
QUICKLY. THE CURRENT FCST HOLDS ON TO MORE CLOUDS BEHIND THE
BOUNDARY THAN THE MODELS WOULD INDICATE...BUT LOOKING
UPSTREAM...SEEING VERY LITTLE WRAP AROUND CLOUDS. SO THERE MAY BE
LITTLE CLOUDS LEFT AFTER 6Z EVEN IN THE UPSLOPE REGIONS.

HIGH PRESSURE ARRIVES BY 12Z WITH VFR CONDITIONS AND LIGHT WINDS
EXPECTED ON CHRISTMAS DAY.

AVIATION OUTLOOK /BEYOND 18Z THURSDAY/...
AS WARM FRONT LIFTS BACK NORTHWARD FRIDAY AFTERNOON SOME IFR
CONDITIONS MAY ACCOMPANY THE RAIN THAT DEVELOPS IN ADVANCE OF THE
FRONT...MAINLY FOR NORTHERN AND WESTERN SITES. MORE POSSIBLE IFR
WITH COLD FRONT EARLY SUNDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/MDP/ARJ
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...MDP
AVIATION...ESS
Hazardous weather outlook, Dec 24, 5:11 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
511 AM EST WED DEC 24 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-251015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
511 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WE WILL
HAVE TO WATCH RAINFALL AMOUNTS THROUGH TONIGHT. WITH TRAINING TYPE
SCENARIO SETTING UP...WE ARA EXPECTING AROUND AN 1.00 TO 1.50
INCHES WHEN IT IS ALL SAID AND DONE OVER MUCH OF THE AREA. THIS WILL
CAUSE SMALL STREAMS AND CREEKS TO COME UP. IF WE GET MORE THAN
1.50 INCHES...WE COULD START SEEING MINOR WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JS / TRM

Nearby

Wind Advisories in West Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.